Analytic perturbative theories in highly inhomogeneous gravitational fields

Ceccaroni, Marta and Biggs, James (2013) Analytic perturbative theories in highly inhomogeneous gravitational fields. Icarus, 224 (1). pp. 74-85. ISSN 0019-1035

[thumbnail of Ceccaroni_M_Biggs_JD_Pure_Analytic_perturbative_theories_in_highly_inhomogeneous_gravitational_fields_Jan_2013.pdf] PDF

Download (1MB)


    Orbital motion about irregular bodies is highly nonlinear due to inhomogeneities in the gravitational field. Classical theories of motion close to spheroidal bodies cannot be applied as for inhomogeneous bodies the Keplerian forces do not provide a good approximation of the system dynamics. In this paper a closed form, analytical method for developing the motion of a spacecraft around small bodies is presented, for the so called fast rotating case, which generalize previous results to second order, arbitrary degree, gravitational fields. Through the application of two different Lie transformations, suitable changes of coordinates are found, which reduce the initial non integrable Hamiltonian of the system into an integrable one plus a negligible, perturbative remainder of higher degree. In addition, an explicit analytical formulation for the relegated, first and second order, arbitrary degree Hamiltonian for relatively high altitude motion in any inhomogeneous gravitational field is derived in closed-form. Applications of this algorithm include a method for determining initial conditions for frozen orbits around any irregular body by simply prescribing the desired inclination and eccentricity of the orbit. This method essentially reduces the problem of computing frozen orbits to a problem of solving a 2-D algebraic equation. Results are shown for the asteroid 433-Eros.